NMA: Nonprescription Medicines Academy

Patient Safety Alerts

October 17th, 2012

FDA Warns About Burns from Topical Analgesics
The FDA is alerting the public that certain topical analgesics have been reported to cause rare cases of serious skin injuries, ranging from first- to third-degree chemical burns where the products were applied. Some of the burns had serious complications requiring hospitalization. In many cases, the burns occurred after only one application of the product, with severe burning or blistering occurring within 24 hours. Based on the reported cases, the majority of second- and third-degree burns occurred with products containing either (1) menthol as the single active ingredient or (2) both menthol and methyl salicylate, in concentrations greater than 3% menthol and 10% methyl salicylate. Few cases involved products containing capsaicin.

FDA Expands Caution About Simply Thick
The FDA wants parents, caregivers, and health care professionals to be aware that infants of any age may face an increased risk of necrotizing enterocolitis following ingestion of the thickening agent SimplyThick. Since May 2011, the agency has identified 22 infants who developed necrotizing enterocolitis after being fed SimplyThick mixed with breast milk or infant formula products; 7 of those infants died. Symptoms include bloated stomach, greenish-tinged vomiting, and bloody stools. Further study is needed to determine if there is an actual link between consumption of SimplyThick and the development of necrotizing enterocolitis.